Discussions By Condition: Muscle conditions

Joint Pain - too much calcium?

Posted In: Muscle conditions 15 Replies
  • Posted By: jennynye
  • May 31, 2007
  • 05:25 AM

I often have joint pain (especially the knees) when I take calcium supplements. Has anyone else had this problem? What could be causing it?

Thanks!:)

Reply Flag this Discussion

15 Replies:

  • Info from medicinenetCalcium is generally well tolerated. High levels of calcium can cause some adverse effects. Notify your doctor if you experience any of the following symptoms: nausea, vomiting, loss of appetite, constipation, stomach pain, thirst, dry mouth, increased urination. If you notice other effects not listed above, contact your doctor or pharmacist.PRECAUTIONS: If you have any of the following health problems, consult your doctor before using this medication: diarrhea, stomach trouble, parathyroid disease, lung disease (sarcoidosis), kidney stones. Tell your doctor if you are pregnant before using this medication. Some forms of calcium are known to be excreted into breast milk. Though there have been no reports (to date) of harm to nursing infants, consult your doctor before breast-feeding.DRUG INTERACTIONS: Tell your doctor of all prescription and nonprescription drugs you may use, especially: vitamins, tetracycline, quinolone antibiotics (e.g. ciprofloxacin), gallium nitrate, cellulose sodium phosphate, etidronate, magnesium sulfate, phenytoin. Do not eat large amounts of bran or whole grain cereals and breads. They may reduce absorption of calcium. Also, consuming alcohol, large amounts of caffeine, and tobacco smoking may affect absorption of calcium.However if you are also taking Vitamin D the side effects are. This medication is generally well tolerated. Notify your doctor if you experience: nausea, loss of appetite, vomiting, stomach cramps, dry mouth, increased thirst, increased urination, muscle or bone pain, headache, weakness, weight loss, dizziness. If you notice other effects not listed above, contact your doctor or pharmacist.PRECAUTIONS: Tell your doctor if you have: kidney problems, thyroid disease. This medication should be used as directed during pregnancy or while breast-feeding. Consult your doctor about the risks and benefits.DRUG INTERACTIONS: Tell your doctor of any over-the-counter or prescription medication you may take, especially of: barbiturates, digoxin, phenytoin, verapamil. Avoid taking magnesium-containing antacids or mineral oil while taking vitamin D. If you have Lupus you should not take Vitamin D
    Anonymous 42,789 Replies Flag this Response
  • Thanks! I may need to ask my doctor about it.
    jennynye 7 Replies Flag this Response
  • There is allot of talk out there about how too much calcium can cause joint pain and even increase the risk of arthritis. You might be getting enough already from your diet – check with your doctor. Magnesium is really good for joint pain and can help balance the calcium in your body. Oral Supplements can give you diarrhea so maybe look at a supplement that can be absorbed through the skin – you can get magnesium oil or bath salts (which are really nice to soak in after a hard day) I always use Magnesium after skiing to relax my muscles and reduce joint stiffness.
    Anonymous 42,789 Replies Flag this Response
  • Calcium suplement gives me neuopathic pian on my wrist and ancle. When I stop taking it the pain goes away. I am glad that you shared your experience. Now I know I am not the only one.
    Anonymous 42,789 Replies
    • August 23, 2010
    • 03:35 AM
    • 0
    Flag this Response
  • I often have joint pain (especially the knees) when I take calcium supplements. Has anyone else had this problem? What could be causing it?Thanks!:)I think that is what is happening to me!
    Anonymous 42,789 Replies
    • December 15, 2010
    • 06:28 PM
    • 0
    Flag this Response
  • Calcium suplement gives me neuopathic pian on my wrist and ancle. When I stop taking it the pain goes away. I am glad that you shared your experience. Now I know I am not the only one.My left wrist and my legs from my knees down were hurting terribly. The pain has subsided since I've stopped taking the supplements.
    Anonymous 42,789 Replies
    • December 15, 2010
    • 06:36 PM
    • 0
    Flag this Response
  • My left wrist and my legs from my knees down were hurting terribly. The pain has subsided since I've stopped taking the supplements.Exactly the same, I have been taking calcium, glucosamine and cod liver oil for about 10 days and my knees, wrists and ankles feel so achey, I thought it might be the glucosamine but im beginning to think it is the calcium. I only started taking them because my joints were being clicky but im beginning to think they have caused me more trouble.
    Anonymous 42,789 Replies Flag this Response
  • I had joint pain especially in my knees for long. after 2 years of therapy, I found out that I am alergic to sea food! after eliminating that from my diet the pain reduced considerably. I used to take Calcium suppliments as well, which I had stopped for a while. after I felt better, I started taking my calcium suppliments, and again I had pain inmy knees. When I googled I found out that I am not alone!
    Anonymous 42,789 Replies Flag this Response
  • Many of us know the importance of calcium for our health. Intake of more calcium than recommended may result in high blood calcium levels, kidney stone formation and kidney complications. Too much of calcium will block the uptake of manganese which is also important for bone health.
    Palmer 1 Replies Flag this Response
  • I often have joint pain (especially the knees) when I take calcium supplements. Has anyone else had this problem? What could be causing it?Thanks!:)Hi, i've been having unaccountable knee pain over the last month now, and looking back i've just realised it began about 3 days after i started taking calcium supplements. I think I will stop taking them for a while and see if it stops. I would be intrested to know if you've had any improvements with your knee pain.
    Anonymous 42,789 Replies Flag this Response
  • I had joint pain especially in my knees for long. after 2 years of therapy, I found out that I am alergic to sea food! after eliminating that from my diet the pain reduced considerably. I used to take Calcium suppliments as well, which I had stopped for a while. after I felt better, I started taking my calcium suppliments, and again I had pain inmy knees. When I googled I found out that I am not alone!I just googled calcium supplements and joint pain for the same reason! I started taking calcium supplements about one week ago and my knees have started aching. It's the strangest thing. I guess I must get enough calcium in my diet so I'm going to stop the supplements and see if my knees stop hurting. Thanks everyone!
    Anonymous 42,789 Replies Flag this Response
  • Complications of Crohn’s Disease

    Recognize the risks associated with Crohn’s disease.

    8 Surprising Facts About Cholesterol

    Did you know that one in six US adults has high cholesterol?

  • I suffer from psoriases and started taking a calcium magnesium and vit D supllement. Within 7 days I started to get joint pains in my knees and wrists. Is there another Vit D supplement available?
    Anonymous 42,789 Replies Flag this Response
  • I have a similar issue with calcium. About 20 years ago, I thought it was milk products that were causing a multitude of symptoms, for example, joint pain (especially in hands, wrist, hip, shoulder, back), night sweats, frequent urination, fatigue and inflamed gums. So I quit drinking milk by accident and noticed all of the symptoms went away. Many times I tried to eat milk products again, only to suffer the same symptoms after a while. By going on a low milk diet, I also happened to go on a low calcium diet. Recently I became concerned that my diet may be too on calcium and decided to take a calcium supplement. The joint pained returned. So I decided to add high calcium food to my diet such as collard greens, tofu, chia seeds -- all vegetable -- and the joint pain returned. A vitamin D supplement caused the joint pain too. A blood test showed normal calcium, 9.8. My GP and I are stumped, so I think I may need to go to an endo.
    o517375 1 Replies Flag this Response
  • Regarding about pain in joints for taking calcium, I began taking calcium citrate for a couple of weeks and I start having pain in my hands and forearms. It seems like arthritis I am not so sure if calcium is causing this symptom, but after reading some posts I will stop using it to see if the pain may go away.
    Mariquita 1 Replies
    • November 23, 2013
    • 05:43 AM
    • 0
    Flag this Response
  • Cocoona Centre for Aesthetic transformation is an all-in one centre of Cosmetic excellence, Dental, Orthopaedic, Bone and Joint Surgery,Weight Loss Surgery and Dietary services. We aim to provide the best quality care in a safe, relaxed and comfortable environment for everyone! Our services are very popular and have attracted numerous multi cultural nationalities around the world. People have trusted Cocoona for their Body, Skin & Hair enhancement solutions.visit-www.cocoona.ae
    tiffanygraff 1 Replies
    • January 6, 2014
    • 01:22 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.
Advertisement

8 Health Dangers of Depression

Unmanaged depression can take a toll on your physical health.

Best Cough & Cold Meds for Kids

Help your child feel better, faster.

What HIV Positive Women Should Know About Sex

You can have sex after an HIV diagnosis.

Food Choices for Diabetes

What, when and how much you eat affects your blood sugar.

6 Exercises for Multiple Sclerosis

Ease your way into these stretching and strengthening moves,

Advertisement